Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 35, NWS Shreveport, LA

August 28, 20174 counties in Texas

NWS Shreveport, LA issued this flash flood warning at Aug 28, 2017, 5:24 AM CDT for 4 counties in Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2017, 5:24 AM CDT (10:24 UTC)
Expired
Aug 28, 2017, 11:15 AM CDT
In force
6 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Angelina County, TX, Cherokee County, TX, Nacogdoches County, TX, San Augustine County, TX

The radar

The Shreveport radar (KSHV), 135 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 10.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

738 
WGUS54 KSHV 281024
FFWSHV
TXC005-073-347-405-281615-
/O.NEW.KSHV.FF.W.0035.170828T1024Z-170828T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
524 AM CDT MON AUG 28 2017

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Nacogdoches County in eastern Texas...
  Angelina County in eastern Texas...
  San Augustine County in eastern Texas...
  Southeastern Cherokee County in northeastern Texas...

* Until 1115 AM CDT

* At 521 AM CDT, Doppler radar indicated heavy rain across the 
  warned area. Up to three inches of rain have already fallen. Flash 
  flooding is expected as an additional one to two inches will occur.

* Some locations that will experience flooding include...
  Lufkin, Nacogdoches, Diboll, Hudson, Huntington, San Augustine,
  Alto, Garrison, Wells, Morrill, Melrose, Martinsville, Bland Lake,
  Trawick, Woden, Pollok, Sacul, Macune, Etoile and Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3113 9482 3115 9485 3132 9490 3134 9496
      3144 9500 3147 9510 3152 9510 3159 9517
      3158 9526 3163 9528 3185 9494 3184 9447
      3180 9442 3166 9440 3162 9409 3157 9398
      3147 9398 3141 9404 3112 9404 3103 9447

$$

06

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 11:52 PM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Aug 27, 11:52 PM CDT, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1152 PM CDT Sun Aug 27 2017

.AVIATION...
AVIATION...
Update: Tropical Storm Harvey has produced unprecedented flooding
over southeast Texas thus, travel to the affected areas are highly
discouraged.

The influence of the outer band of Harvey continued to impinge on
Deep East Texas and portions of central and northern LA. Light to
moderate rainfall has been impacting klfk all day and evening,
though rainfall totals are just starting to close in on the 3.00
inch mark in the past 24 hours. This rate is not overly
significant but ponding of water near creeks/rivers/lakes and
across poor drainage areas is a strong possibility. Elsewhere,
-SHRA have been more intermittent /kshv, kmlu, keld, ktyr, kggg/
or hard pressed to reach /ktxk/ throughout today. This rainfall
trend is expected to continue overnight, with perhaps the
development of isolated to scattered -SHRA/-TSRA nearing kggg,
ktyr and kshv Monday afternoon due to daytime destabilization.
This TAF cycle will be comprised of periods of -SHRA/SHRA with
reduced VIS due to the rainfall and/or patchy VFR-MVFR fog.
Although CIGS are VFR at this time, it is expected to deteriorate
overnight to MVFR-IFR, before improving to VFR by Monday afternoon.
Otherwise, east-southeast wind speeds of 4-10 kts is expected
overnight /with the exception of klfk where 10-12 kts with higher
gusts are expected/.

&&

PREV DISCUSSION... /issued 1001 PM CDT Sun Aug 27 2017/

DISCUSSION...
Tropical Storm Harvey is now drifting back southeast towards the
Texas Gulf coast. The latest NHC track forecast has not changed
much from the last issuance. Convection will continue through the
night across much of East Texas south of Interstate 20. However,
the movement of Harvey back off the coast should remove most of
the solid precip core from the area during the day Monday. The
exception will likely be our far southernmost locations in Deep
East Texas eastward into Central Louisiana.

Some minor updates were made to PoPs and temps through the
remainder of the night to better reflect recent trends. No changes
are being made to the flood headlines with this update.

/09/

PREV DISCUSSION... /issued 412 PM CDT Sun Aug 27 2017/

DISCUSSION...
Tropical Storm Harvey continues to wreak tremendous havoc to our
southwest with unprecedented flooding across the Houston, Texas
metro area. Widespread rainfall amounts between 15-25 inches have
been reported in and around Houston with isolated higher amounts.

As for Harvey's impacts on our region, they continue to be quite
minimal for now with only moderate to occasionally heavy rainfall
across our Deep East Texas counties as well as adjacent sections
of west central Louisiana around Toledo Bend country. The highest
rainfall amounts seen so far have been in Angelina County where
upwards of 4-5 inches have occurred since yesterday. These areas
will continue to be the focus of concern with continued rainfall,
and thus we have extended the Flash Flood Watch out through 7 AM
on Tuesday for all of our Deep East Counties as well as Sabine
Parish in northwest Louisiana. Elsewhere, little if any concern in
the short term as mainly light to occasionally moderate showers
will occur with the outermost bands from Harvey through early in
the week.

Looking out to mid to late week timeframe, the current thinking
remains unchanged from previous forecasts with Harvey finally
expected to lift northward toward our region with more of our CWA
under the gun for the potential of flash flooding. Much of region
still appears to be in store for between 4-6 inches of rainfall,
but parts of Deep East Texas will likely see higher amounts in the
range of 8-10 inches with isolated higher amounts closer to 12
inches of total event rainfall. Of course, this scenario assumes
the current forecast track which brings the remnants of Harvey
directly over our region by the middle to latter parts of this
week. The ECMWF model solution continues to be the most consistent
with this forecast scenario, and it also has sped up Harvey's
eventual exit from our region by sometime early this weekend.
However, the uncertainty that still exists with this forecast will
keep rain chances going through the weekend to account for a
possible slower exit from our area.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  81  70  83 /  50  50  30  30
MLU  72  80  68  83 /  70  40  30  40
DEQ  70  84  69  85 /  10  30  20  10
TXK  70  83  69  83 /  30  30  20  20
ELD  70  82  68  83 /  50  30  20  30
TYR  71  80  69  81 /  50  50  30  20
GGG  71  80  69  81 /  50  50  30  30
LFK  69  75  70  79 / 100  90  60  60

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Flash Flood Watch through Tuesday morning for LAZ017.

OK...None.
TX...Flash Flood Watch through Tuesday morning for TXZ149-152-153-
     165>167.

&&

29/09/19
Hazardous weather outlook, Aug 27, 12:35 PM CDT, 16 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1235 PM CDT Sun Aug 27 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-018>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-150-151-281745-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Rusk-Panola-
1235 PM CDT Sun Aug 27 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and isolated thunderstorms will continue to
spread northward across the four-state region in association with
Tropical Storm Harvey, which is still located well to our south
and is now moving back toward Victoria Texas. Daytime heating will
be very limited under overcast skies so only light to occasionally
moderate rain bands are expected through tonight. Therefore, no
hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

The future track of Harvey appears to be slowly southeastward
while hugging the coastal bend of Texas early next week, edging
toward Houston by mid week with still impressive rainfall totals
falling on very saturated soil. Harvey is then expected to turn
northward toward our region with additional rainfall totals next
week of two to three inches over our northern counties to as much
as four to six inches farther south are possible across much of
East Texas and North Louisiana through mid to late week and even
possibly into next weekend. The threat of flash flooding will be
possible until the remnants of Harvey finally exit the region.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters will not be needed through tonight.

LAZ017-TXZ149-152-153-165>167-281745-
Sabine-Cherokee-Nacogdoches-Shelby-Angelina-San Augustine-
1235 PM CDT Sun Aug 27 2017

This Hazardous Weather Outlook is for portions of northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Numerous showers and isolated thunderstorms will plague the East
Texas lakes area and Toledo Bend country of Louisiana as Tropical
Storm Harvey, while still located well to our south is now moving
back down toward Victoria Texas. Daytime heating remains very
limited under overcast skies, but much stronger bands of heavy
rainfall will affect much of Deep East Texas and adjacent sections
of North Louisiana through tonight. Flash flooding may occur in
low lying and poor drainage areas. The threat of isolated, weak
tornadoes will also remain possible within some of the stronger
rain bands.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

The future track of Harvey appears to be slowly southeastward
while hugging the coastal bend of Texas early next week, edging
toward Houston by mid week with still impressive rainfall totals
falling on very saturated soil. Harvey is then expected to turn
northward toward our region with additional rainfall totals next
week of four to six inches with isolated higher amounts possible
through mid to late week and even possibly into next weekend. The
threat of flash flooding will continue to be a concern until the
remnants of Harvey finally exit the region.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters may be needed through this weekend.

19

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:47 PM CDTRiver Flood WarningSHVAngelina, Jasper, Polk, Tyler9 days
Aug 28, 12:16 PM CDTRiver Flood WarningSHVNacogdoches, Rusk, San Augustine, Shelby7 days
Aug 28, 12:20 PM CDTRiver Flood WarningSHVAnderson, Cherokee, Houston, Trinity34 hr
Aug 28, 12:22 PM CDTRiver Flood WarningSHVNacogdoches, Rusk5 days
Aug 28, 12:24 PM CDTRiver Flood WarningSHVAngelina, Cherokee, Nacogdoches46 hr
Aug 28, 3:29 PM CDTRiver Flood WarningSHVSabine, San Augustine5 days

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.